Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 46, NWS Morristown, TN

July 1, 1997Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 1, 1997, 3:37 PM EDT for Knox County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1997, 3:37 PM EDT (19:37 UTC)
Expired
Jul 1, 1997, 6:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 011938
FFWMRX
TNC093-012245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
337 PM EDT TUE JUL 1 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...KNOX COUNTY
 
RUNOFF FROM LAST NIGHTS HEAVY RAIN HAS CAUSED FLOODING ALONG FLAT CREEK
IN NORTHEAST KNOX COUNTY. BRIDGES ALONG MINE ROAD ARE REPORTED TO BE
UNDER WATER. SOME PEOPLE LIVING ALONG AND NEAR THE CREEK HAVE BEEN
EVACUATED.
 
EVEN THOUGH IT IS NOT CURRENTLY RAINING...RUNOFF WILL CONTINUE OVER THE
NEXT FEW HOURS. FLAT CREEK AND THE STREAMS THAT RUN INTO IT WILL BE
DANGEROUS THROUGH EARLY EVENING.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROxADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
HSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:30 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 1, 3:30 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
330 PM EDT TUE JUL 1 1997

TON...POP-UP SHWRS WL DIE OUT W/SUNSET. W/PLENTY OF LOW-LVL MOISTURE
LEFT FM LAST NIGHTS HVY RAIN XPCT AREAS OF DENSE FOG AND LOW CLDS LATE
TON...MAINLY ACRS PLATEAU...CNTRL VALLEY AND NE TN/NRN MTS.

WED...500 MB RIDGE BLDS E. HWVR LOWEST LAYERS WL BE SUFFICIENTLY MOIST
FOR SMALL CHC POPS FOR THE AFTN. USING THE 700 MB TEMP...NOT MUCH OF A
CAP SEEN. HWVR SINCE SFC FEATURE LACKING WOULD KEEP POPS IN THE 20-30
PCT RANGE.

WED NGT...AFTER READING SWODY2 DISCUSSION STRONG CONVEC MAY BE MOVG
INTO KY WED EVG. SOME OF THIS MAY MOVE TWD MY CWA...NAMELY SW VA/NE
TN. AT THIS POINT WOULD INCLD CHC POPS FOR THESE AREAS AND DRY ELSW.

THU...SRN END OF FRONT SLOWLY SAGS TWD TN AND PREFRONTAL TROF MOVES
INTO E TN.  FRNT PROB WONT GET TOO FAR AS IT WL BE PARALLEL TO UPPER
FLOW. NEVERTHELESS WOULD PUT IN CHC POPS.

TEMP-WISE...WOULD GENRLY COMPROMISE FWC/FAN NMBRS.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:34 PM EDTFlash Flood WarningMRXMorgan3 hr
Jul 1, 6:30 AM EDTFlash Flood WarningMRXGrainger, Union4 hr
Jul 1, 6:45 PM EDTFlash Flood WarningMRXKnox5 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.